Narcan

Narcan: The Opiate Overdose Antidote

With opiate use skyrocketing over the last several years, overdoses are also on the rise. Prescription pain pills and heroin are at the forefront of drug-related overdoses.

News outlet CNN reported statistics on the troubling opioid drug problem, stating:

  • Heroin-related deaths increased by 439 percent between 1999 and 2014
  • As of 2014, heroin-related deaths had more than tripled in five years and quintupled in 10 years
  • In 2014, opioids were involved in 28,647 deaths — 61 percent of all American drug overdose deaths — and 10,574 were related to heroin, in particular
  • Data from 2014 reflects “two distinct but interrelated trends,” the Centers for Disease Control and Prevention notes: a long-term increase in overdose deaths due to prescription opioids and a surge in illicit opioid overdose deaths, mostly related to heroin

As an answer to this growing problem, Narcan was developed to save someone who is in an overdosed state. It began as something that emergency personnel or hospitals would administer, but the Food and Drug Administration approved a nasal spray version in November 2015 which made it easier for the public to access.

According to an article in The New York Times, “As a virulent opioid epidemic continues to ravage the country, with 78 people in the United States dying of overdoses every day, naloxone’s use has increasingly moved out of medical settings, where it has been available since the 1970s, and into the homes and hands of the general public.”

What Is Narcan?

Narcan is the brand name for naloxone. It is considered to be an opiate antidote and is used for overdoses from opiates. Narcan comes in both a nasal spray as well as an injectable form.

How Does Naloxone Work?

Narcan temporarily blocks the effects of opioid (or narcotic) drugs, including:

  • Heroin
  • Morphine
  • Oxycodone
  • Methadone
  • Fentanyl
  • Hydrocodone
  • Codeine
  • Hydromorphone
  • Carfentanil
  • Hydromorphone
  • Buprenorphine

If a person has taken any of these opioids and then has Narcan administered to them, the opioids will be hindered from affecting the brain. After a person is given a dosage, their breathing should return to normal and they should be able to wake up. Narcan offers a small window of time to save a life by giving more time to call emergency help to the scene.

What Does Narcan Do to the Body?

If a person is overdosing on an opioid, it can make their breathing slow down to a dangerous level or even stop, which causes a person to become unconscious and unable to wake. Narcan is a prescription that will reverse an overdose by blocking the effects that opioids have on the brain receptors. Once Narcan is administered, the person should awake within 2-3 minutes.

This overdose solution does not treat the overdose. Its effects only last for 30 to 90 minutes, so it is important to get medical attention immediately to avoid risking the person going unconscious again or not breathing once the Narcan wears off.

What Are the Side Effects?

Perhaps the most dangerous effect is that Narcan sends a person with an opioid use disorder directly into acute withdrawal. This reaction can lead a person to continue using opioids in an effort to evade horrible withdrawal symptoms.

Some people awaken back to consciousness and become violent or aggressive, not understanding what has happened or where they are. This is rare, but something to be aware of.

Other side effects may include varied allergic reactions, which may require further medical attention. Most side effects of Narcan use are opioid withdrawal symptoms.

Getting Help for Opiate Addiction

If you think you or someone else might have overdosed or needs Narcan, call 911 immediately.

Once a person has been stabilized, getting them into a treatment program or medically assisted detox for opiate addiction is highly recommended. Contact The Recovery Village today to learn more about our programs and how we can help you or your loved one begin recovery.

Narcan: the opiate overdose antidote
5 (100%) 1 vote[s]